Jump to content

My dad is going through benzo withdrawal....


[Sc...]

Recommended Posts

and I've been looking for info.

 

Long story short, he was prescribed benzos around 6 months ago. He's been on several different variations (Clonazepam, Ativan, etc.). It seemed the more he was prescribed, the worse his anxiety and shaking became (turns out the shaking was from Parkinson's). He wasn't sleeping, and when he was he was having vivid nightmares. He quit eating. Weakness in his legs. Racing thoughts. The doctors added anti-depressants and told him he needed to see a psychiatrist.

 

After an emergency room visit due to severe anxiety, we finally hit on a doctor who had a clue. She said he had developed a benzo addiction and was suffering withdrawals between doses. Once we had this info, it all became very clear.

 

Four days ago, my mom checked him into a detox facility. They said they could detox him in 5 days and send him home. We thought that would be awesome, of course. I've since tried to educate myself on benzo addiction and withdrawal and it's obvious that 1) he may not be ready in 5 days, 2) it may not be smart to detox him in 5 days, and 3) we're in for a loooooong recovery timeline.

 

We had no idea. My dad went from a gregarious, fun-loving grandfather (5' 11" 170#) to a 125 pound, bug-eyed wreck in 6 months.

 

I'm here for whatever help and education I can find.

 

My mom, my kids and I all thank you in advance!

Link to comment
Share on other sites

Hello Scott, welcome to BenzoBuddies.

 

I am so sorry your father got caught up in the benzo mess.  You are a very caring son to be seeking out support on his behalf.

 

Many members have tried detox facilities and almost all have nothing but bad things to say about their experiences.  Since your dad is so weak and has health problems, I don't know if being forced off the benzos was a good route for him. Can you give a general idea as to what doses he was on when he was taking various benzos?  

 

The best information you can get on benzodiazepines is from the Ashton Manual.  It will tell you what withdrawal symptoms to expect and help you understand the healing process.

 

If things are really bad when he gets out you may want to see if his doctor is willing to reinstate him and do a slow taper, especially since he has other health issues.

 

We will gladly support you through this and answer any questions you may have.

 

Crono

Link to comment
Share on other sites

Thanks for the reply Crono. I don't know the specifics of the doses, etc., though my mom has kept meticulous records through this whole thing.

 

I'm going to try to get her involved here, as well. In the meantime, I'll read through the manual.

 

Thanks!

Link to comment
Share on other sites

If he was doing horribly on the benzos from the get go, then perhaps it was good that he was taken off.  However, I am wondering if his horrible symptoms may have also been from inequalities in dose strength when he was switched onto other benzos.

 

For instance he may have been experiencing tolerance withdrawals on say 1 mg of Klonopin (only the doctors didn't know it was tolerance) and so they assumed the klonopin had stopped working and decided to switch him to 1 mg of ativan.  Only problem is that 1 mg of klonopin = 2 mg of ativan, and so that would be a 50% cut for someone already experiencing tolerance withdrawal.  If his situation is similar to this then that could explain why he just kept getting worse and worse as they prescribed different benzos.

 

 

Link to comment
Share on other sites

[f6...]

Scott85,

 

Welcome to BenzoBuddies.

 

Sorry to hear about your father.

 

It would be wise to read the Ashton Manual that Crono provided you with.

It's very informative.

 

If you have any questions, please feel free to ask.

 

Sigma.

Link to comment
Share on other sites

Crono, that's interesting because he was actually treated by several different doctors who prescribed and there wasn't much communication there. I'll definitely have my mom check into that.

 

Hey, Sigma! Thanks for the note!

Link to comment
Share on other sites

Hello Scott85 and welcoming you to BB! I think it is wonderful that you are here to help your father. He is very lucky to have someone like you. I also got sick from benzos very quickly and had no idea what was going on. I am glad you guys figured it out relatively early. It is important that he does a slow taper off to minimize symptoms, cutting no more then 10% of his dose every 1-2 weeks just as a guideline, slow and steady will win the race. Hang in there and let us know how we can continue to help.
Link to comment
Share on other sites

×
×
  • Create New...